Colorado, 2023

Damaging Wind in Colorado, July 24, 2023

July 24, 2023 · NWS GJT · 1 event in 1 county or zone

After high pressure dominated western Colorado for several days, moisture gradually increased ahead of an approaching system. This led to the development of isolated to scattered high-based thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

After high pressure dominated western Colorado for several days, moisture gradually increased ahead of an approaching system. This led to the development of isolated to scattered high-based thunderstorms. Given the dry air at the lower levels, gusty outflow winds were the primary threat from storms. The stronger storms produced gusty winds in excess of 58 mph across Moffat County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 24, 10:35 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 24, 10:35 AM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1135 AM MDT Mon Jul 24 2023

.SHORT TERM...(Today through Tuesday)
Issued at 426 AM MDT Mon Jul 24 2023

High pressure is centered over the Colorado/New Mexico state line.
Due to the proximity to the high temperatures will again be near
record across the area. Subtropical moisture has started to work
into the region and PWATs will climb today to 0.5 to 0.8 inches over
portions of the CWA. Therefore we are expecting another round of
convection this afternoon. Storm coverage will slightly increase
compared to yesterday, much of the convection will be high-based
resulting in gusty outflow winds. Dry thunderstorms will be a
concern as well, potentially resulting in some fire starts. However,
coverage remains isolated to scattered in nature so have not
issued any fire weather highlights at this time. The Uintas and
San Juans look to be the most favored locations for showers
although other ranges should at least have some isolated
convection. Like yesterday, gusty outflow winds will be common and
will push through the valleys in the afternoon and evening hours.
Gusts of 40-50 mph are possible especially given the high cloud
bases and warm temperatures. Without any notable lift aloft
tonight, showers and storms will once again taper off after
sunset. Tomorrow the high drifts to the southeast over eastern New
Mexico. This will keep the door open to the moisture advection.
With the increase in moisture we will see an uptick in the
coverage of afternoon convection. Also, we may introduce a higher
potential for a wetting rains in the higher elevations.
Unfortunately, the midslopes and lower valleys are still looking
at warm and dry conditions that will inhibit rainfall amounts. As
a result there is still the potential for dry thunderstorms. In
relation to that gusty outflow winds are likely. Another factor
that comes into play is that a jet streak passing to our north
may provide some enhancement to the lift. Whether or not a
shortwave accompanies that is difficult to determine but possible.
Depending on the timing that may keep showers going through the
evening hours.

.LONG TERM...(Tuesday night through Sunday)
Issued at 426 AM MDT Mon Jul 24 2023

On Wednesday, the high continues to spin over New Mexico. The
northern extent of this ridge flattens thanks to a low pressure
system moving eastward through southern/central Canada. Wednesday
looks to be the last day of good moisture advection along the
western edge of this feature. This will leave PWATs hovering above
normal through mid week allowing for relatively widespread daily
chances of afternoon showers and storms. Any activity will favor the
high terrain with some limited chances for movement into nearby
valleys. High based storms with lightning and gusty outflow winds
are biggest concern given the antecedent conditions. After this
point, the high continues to elongate and wiggle about to our south.
PWATs appear to remain at or above normal through the end of the
month thanks to the moisture tap allowed by the stagnated pattern.
That being said, best chances for appreciable precipitation
accumulations should remain over the divide of the southwestern and
central Colorado mountains.

Temperatures will moderate ever so slightly from the short term,
generally hovering around 5 degrees above normal throughout the long
term period. Long term blends are hinting toward more normal
(maybe just below normal) temperatures under increased cloud cover
heading into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1135 AM MDT Mon Jul 24 2023

High based showers and storms are expected to form this afternoon
over the higher terrain with KTEX standing the best chance to see
VCTS. Otherwise, isolated to scattered coverage is anticipated and
confidence on direct impacts to TAF sites is low. However, can
expect breezy afternoon winds, especially where outflow winds from
thunderstorms move through...similar to yesterday. Gusts could
range from 30 to 50 mph depending on where outflow winds track in
the late afternoon and evening hours. Storms should diminish
shortly after sunset with scattered to broken cloud cover
remaining through the night.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...KJS
LONG TERM...SS
AVIATION...MDA
Hazardous weather outlook, Jul 24, 3:38 AM MST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
438 AM MDT Mon Jul 24 2023

COZ001>014-017>023-UTZ022>025-027>029-251045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
438 AM MDT Mon Jul 24 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A few isolated showers and thunderstorms are possible on high
terrain today. Gusty outflow winds and lightning pose the
greatest threat with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The potential for thunderstorms continues through the next several
days. Gusty outflow winds and lightning will remain the main
threats with any activity. Storm coverage is expected to increase
tomorrow then taper some late week, as moisture supplies dwindle
again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Junction radar (KGJX), 171 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
July 24, 1:58 PM MST
Where
Moffat County, (Cag)craig/Moffat Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.500, -107.520

A peak wind gust of 60 MPH was measured by the automated weather station at the Craig Moffat County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104618.